URL of this page: //medlineplus.gov/ency/article/002581.htm

Cardiac glycoside overdose

Cardiac glycosides are medicines for treating heart failure and certain irregular heartbeats. Cardiac glycoside overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

Cardiac glycosides are found in the leaves of the digitalis (foxglove) plant. This plant is the original source of this medicine. People who eat a large amount of these leaves may develop symptoms of an overdose.

Long-term (chronic) poisoning can occur in people who take cardiac glycosides every day. This can happen if someone develops kidney problems or becomes dehydrated (especially in the hot summer months). This problem usually occurs in older people.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Cardiac glycoside is a chemical that has effects on the heart, stomach, intestines, and nervous system. It is the active ingredient in many different heart medicines. It can be poisonous if taken in large amounts.

Where Found

Cardiac glycosides are found in the prescription medicines listed below. The brand names are in parentheses:

  • Deslanoside (Cedilanin-D)
  • Digitoxin (Crystodigin)
  • Digoxin (Lanoxicaps, Lanoxin)

Besides the foxglove plant, cardiac glycosides also occur naturally in plants such as Lily-of-the-Valley, foxglove, and oleander.

In addition to these plants, other plants may also contain cardiac glycosides.

Symptoms

Symptoms may be vague, especially in the older people.

The symptoms below may occur in different parts of the body. The ones with an asterisk (*) next to them usually occur only in chronic overdoses.

EYES, EARS, NOSE, AND THROAT

SKIN

STOMACH AND INTESTINES
  • Diarrhea
  • Loss of appetite*
  • Nausea and vomiting
  • Stomach pain

HEART AND BLOOD

NERVOUS SYSTEM

MENTAL HEALTH

  • Apathy (not caring about anything)

Home Care

Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to do so.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of the product (and strength, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.

The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including tube through the mouth into the lungs and breathing machine (ventilator)
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Intravenous fluids (given through a vein)
  • Laxatives
  • Medicine to treat symptoms
  • Pacemaker to the heart for serious heart rhythm disturbances
  • Renal dialysis (kidney machine) in severe cases

Outlook (Prognosis)

Reduced heart function and heart rhythm disturbances can cause poor outcomes. Death can occur, especially in young children and older adults. Older people are especially likely to suffer from problems of long-term (chronic) cardiac glycoside poisoning.

Alternative Names

Digoxin overdose; Digitoxin overdose; Lanoxin overdose; Purgoxin overdose; Allocar overdose; Corramedan overdose; Crystodigin overdose

References

Cole JB, Roberts DJ. Cardiovascular drugs. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 152.

Ferri FF. Digoxin overdose. In: Ferri FF, ed. Ferri's Clinical Advisor 2016. Philadelphia, PA: Elsevier; 2016:section I.

Lapostolle F, Borron SW. Digitalis. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 58.

Update Date 10/9/2015